Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 292, NWS Springfield, MO

July 21, 2023McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2023, 8:21 AM CDT for McDonald County, Newton County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2023, 8:21 AM CDT (13:21 UTC)
Expired
Jul 21, 2023, 9:00 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:09 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 6:09 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 AM CDT Fri Jul 21 2023

Key Messages:

1. Showers and thunderstorms possible today...mainly during the
morning and early afternoon.

2. Cooler today.

3. Above normal temperatures and mostly dry conditions likely next
week.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Fri Jul 21 2023

Another thunderstorm complex has developed in the high plains and
was currently pushing out of western Kansas into south central KS
and northwest OK. A frontal boundary has pushed into northern
Arkansas and has shifted the best moisture and instability further
south. We are expecting the main strong to severe portion of the
MCS to track south of the forecast area along the instability
gradient, however we will maintain our pops through the morning
(30-60%) into the early afternoon with the higher pops to the
south. The main thunder chances will also be in the south. Not
expecting much of a severe or flooding risk.

The clouds and precipitation, along with the air mass behind the
front will keep temperatures cooler today, with highs in the upper
70s to around 80.

Dry conditions and clearing is expected tonight with temperatures
from the mid 50s to around 60 for lows.

.LONG TERM...(Saturday through Thursday)
Issued at 230 AM CDT Fri Jul 21 2023

An amplified upper ridge will set up over the Rockies this weekend
bringing northwest flow to the area. Embedded shortwave energy
will move through the area late Saturday into Saturday night and
could bring some scattered showers/thunderstorms to the area,
though moisture and instability will be more limited than what
we've had recently.

The ridge will gradually begin to shift eastward late in the
weekend into early next week which will bring generally dry
conditions, with temperatures warming back into the mid to upper
90s by the middle of the week. NBM ensemble data seems to have a
good handle on this with very small temperature differences, so
confidence is pretty high for the warmup back into the mid to
upper 90s.

The ridge will become more flattened out by the end of the week,
with the main jet energy remaining well to the north. Can't rule
out some afternoon/evening convection, especially in the north and
east which will be on the periphery of the ridge axis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 606 AM CDT Fri Jul 21 2023

For the 12z TAFS, a thunderstorm complex was pushing into
northeast OK and will move into southwest Missouri and northern
Arkansas this morning. The main timeframe for convection will be
between 14z and 19z and could have some MVFR conditions within the
convection in addition to lightning. Thunderstorms should weaken
as they move eastward across the area today. VFR conditions are
expected this afternoon and tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 21, 8:17 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
817 AM CDT Fri Jul 21 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
817 AM CDT Fri Jul 21 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

A storm complex will move across southeast Kansas and southern
Missouri this morning. Some strong storms will be possible over
far southern Missouri, which may have some wind gusts of 40 to 50
mph. Heavy rain will accompany the thunderstorms as well as
frequent lightning across far southern Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will be possible in central Missouri
Saturday night into Sunday.

Excessive heat returns by the middle of next week with heat
indices rising to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Jul 21, 7:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
756 AM CDT Fri Jul 21 2023

KSZ101-MOZ088-093-101-211345-
Cherokee KS-Jasper MO-Newton MO-McDonald MO-
756 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southeastern
Cherokee, Newton, McDonald and western Jasper Counties through 845 AM
CDT...

At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Treece to near South West
City. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Joplin, Carthage, Neosho, Webb City, Big Sugar Creek State Park, Carl
Junction, Baxter Springs, Galena, Oronogo, Seneca, Granby, Anderson,
Carterville, Noel, Duquesne, Dodge, Goodman, Duenweg, South West City
and Diamond.

This includes the following highways...
 Interstate 44 between mile markers 0 and 20.
 Interstate 49 between mile markers 1 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3700 9462 3700 9500 3703 9502
      3736 9447 3736 9442 3671 9407 3650 9407
TIME...MOT...LOC 1255Z 247DEG 37KT 3704 9494 3656 9465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Runnels

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:56 AM CDTSpecial Weather StatementSGFJasper, McDonald, Newton49 min
Jul 21, 8:54 AM CDTSpecial Weather StatementSGFBarry21 min
Jul 21, 9:20 AM CDTAreal Flood AdvisorySGFBarry, McDonald, Newton2 hr
Jul 21, 9:41 AM CDTFlash Flood WarningSGFNewton109 min
Jul 21, 10:33 AM CDTAreal Flood AdvisorySGFOzark, Stone, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.